North Dakota, 2010

Blizzard in North Dakota, December 30 to 31, 2010

December 30 to 31, 2010 · NWS FGF · 10 events in 10 counties and zones

As the storm system responsible for the winter storm on the 29th and 30th started to intensify, a surface low pressure system lifted from eastern Nebraska at noon on the 30th and tracked to near Duluth, Minnesota, by midnight. Blizzard conditions developed across portions of southeast North Dakota and west central Minnesota, which had just picked up the 4 to 12 inches of fresh snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the storm system responsible for the winter storm on the 29th and 30th started to intensify, a surface low pressure system lifted from eastern Nebraska at noon on the 30th and tracked to near Duluth, Minnesota, by midnight. Blizzard conditions developed across portions of southeast North Dakota and west central Minnesota, which had just picked up the 4 to 12 inches of fresh snow. The storm had wide effects on the region, first and foremost on transportation. Interstate 94 was shut down from Jamestown to Alexandria, U. S. Highway 10 was closed from Moorhead to Detroit Lakes, and U. S. Highway 2 was closed from East Grand Forks to Crookston. A 100 car pileup occurred along Interstate 94 west of Fargo, resulting in one death and several injuries. The death was indirect and resulted when a man left his vehicle to help others. All the vehicles involved in the pileup had to wait in their vehicles until rescuers could reach them. Power was also knocked out to several towns in southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 30, 12:14 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 30, 12:14 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1214 PM CST THU DEC 30 2010

.DISCUSSION...WATCHING CURRENT CONDITIONS DETERIORATE QUICKLY
ACROSS THE SOUTHERN FORECAST AREA. LIGHT SNOW HAS MOVED INTO THIS
LOCATION...WHICH COMBINED WITH WINDS IS CAUSING NEAR ZERO VSBY.
WILL ISSUE A BLIZZARD WARNING FOR MUCH OF THE SOUTHERN FORECAST
AREA SINCE HEAVY SNOW IS YET TO MOVE INTO THIS REGION (CONDITIONS
WILL CONTINUE TO GET MUCH WORSE).

WILL NOW NEED TO MONITOR THE NORTHERN FORECAST AREA WITH WINDS
CONTINUING TO INCREASE (ALTHOUGH NO SNOWFALL IS EXPECTED).

&&

.AVIATION...LOOK FOR IFR TO LOW MVFR CONDITIONS IN CIGS THE NEXT
48 HRS...THOUGH SOME DRIER AIR WILL ADVECT INTO THE DEVILS LAKE
AREA AND MAY RAISE CIGS THERE LATER THIS AFTN-TONIGHT. VSBYS WILL
VARY GREATLY. WINDS WILL BE STRONGEST DVL-GFK-FAR-TVF WITH NORTH
WINDS HOLDING 20 TO 35 KTS. FREEZING RAIN/DRIZZLE IN FARGO AND SE
ND/WCNTRL MN WILL END THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 1006 AM CST THU DEC 30 2010/

DISCUSSION...FIRST UPPER SYSTEM HAS ROUNDED THE BASE OF THE
TROUGH AND IS HEADED NORTHWARD TOWARD THE REGION. RADAR IMAGERY
SHOWS HEAVY PRECIP HAS DEVELOPED AND IS COMING THIS WAY. 12Z
MODELS AGREE THAT A BAND OF HEAVY SNOW WILL OCCUR ACROSS THE
SOUTH/SOUTHEAST FA AS 700MB LOW AND DEFORMATION BAND INFLUENCE
THIS AREA (WITH PWATS ABOVE 0.50 INCHES). ONLY MINOR ADJUSTMENTS
WHERE NEEDED TO SNOW AMTS FOR TODAY/TONIGHT...MAINLY RAISING THE
TOP END RANGE TO 10 INCHES. SOME TEMPS ACROSS THE SE FA ARE ABOVE
FREEZING...BUT SHOULD QUICKLY LOWER ONCE HEAVY PRECIP
ARRIVES...AND HEAVY SNOW WILL OVERTAKE WARMER TEMPS. WILL UPGRADE
GRANT COUNTY TO A WARNING GIVEN THIS LATEST MODEL GUIDANCE. A
COUPLE CONCERNS TO WATCH FOR TODAY. 1) THE NORTHERN EXTENT OF THE
HEAVY SNOWBAND. ECMWF IS SLIGHTLY WEST WITH TRACK OF SFC-700MB LOW
COMPARED WITH NAM/GFS/GEM. 12Z HRRR AGREES WITH THIS WESTWARD
LOCATION. THIS WOULD BRING HEAVY SNOW INTO A PORTION OF THE
CURRENT WINTER WX ADVISORY. WILL MONITOR AND DECIDE WHAT TO DO
THIS AFTERNOON. 2) GIVEN HEAVY SNOW AND EXPECTED WINDS NEAR 30-35
MPH A BLIZZARD WARNING MAY BE NEEDED FOR PORTIONS OF THE SOUTHERN
VALLEY. AGAIN...WILL MONITOR AND DECIDE WHAT TO DO THIS AFTERNOON.
MAY BE JUST SHY OF A BLIZZARD GIVEN CURRENT GUIDANCE.

THE NORTHERN PORTION OF THE WARNING WILL BE CHANGED TO A WINTER WX
ADVISORY. NO MORE SNOW IS EXPECTED HERE...BUT BLOWING SNOW AND
WIND CHILL VALUES BELOW -25F WILL CONTINUE. CALLS TO THIS REGION
INDICATE VSBY 1/2SM-1SM IN BLOWING SNOW.

PREV DISCUSSION... /ISSUED 328 AM CST THU DEC 30 2010/

SHORT TERM...
BASIC IDEA OF STORM SYSTEM TODAY REMAINS IN TACT...BUT HOW TO GET
IDEA ACROSS WITH HEADLINES AND GRIDDS IS DIFFICULT. AS EXPECTED
FIRST WAVE OF SNOW AFFECTING AREAS FROM MINOT TO DEVILS LAKE TO
GRAFTON TO ROSEAU NORTHWARD. LIGHT SNOW WILL TAPER OFF THIS
MORNING WITH ABOUT 4 INCHES OF NEW SNOW THIS AREA. WINDS GUSTING
OVER 30 MPH AT DEVILS LAKE CAUSING BLOWING AND DRIFTING SNOW AND
POOR TRAVEL DUE TO BLOCKED ROADS. COORD WITH WFO BIS WILL MAINTAIN
WARNING THIS AREA TIL MID MORNING AND LET DAYSHIFT LIKELY DROP IT
BACK TO ADVISORY AS SNOW ENDS. IN FACT QUITE DRY AIR JUST UPSTREAM
LIKELY TO SPREAD INTO PARTS OF NORTH CENTRAL ND TODAY WITH SOME
SUN EVEN PSBL. ADVISORY CONDITIONS STILL PROBABLE HOWEVER DUE TO
COMBINATION OF REDUCED VISIBILITIES IN BLOWING SNOW AND WIND
CHILLS DROPPING INTO THE -20S BY LATE TODAY.

SECOND CONCERN TODAY INTO TONIGHT IS AREA OF SNOW WHICH IS PROGGED
TO FORM AS SFC LOW DEVELOPS IN SOUTHWEST MINNESOTA AND MOVES
TOWARD DULUTH. ALL MODELS SHOW THIS SCENERIO WITH ECMWF MODEL
STILL A BIT FARTHER NORTHWEST WITH ITS SNOW. BUT ALL AGREE IN
HAVING A BAND OF 5 TO 8 INCHES OF SNOW MID AFTN THROUGH MIDNIGHT
TODAY FARGO-WAHPETON TO BEMIDJI. THUS IDEA OF WARNING IN SOUTHEAST
ND INTO MOST OF NRN MN STILL LOOKS GOOD. WILL EXPAND WARNING
SOUTHWARD TO INCLUDE WAHPETON-FERGUS FALLS-WADENA AREAS. THERE
WILL BE A SHARP NORTHWEST EDGE AS DRIER AIR DRIVES SOUTHEASTWARD.
WHERE THIS WILL BE? LOOKS TO RESIDE NR A COOPERSTOWN TO GRAND
FORKS TO ROSEAU LINE. THIS IS WHERE THE ISSUE IS FOR TODAY. WHAT
TO DO WITH CURRENT WARNING WE HAVE IN PLACE THIS NARROW BAND.
WOULD APPEAR LIGHT SNOWS (MAYBE ADVISORY LEVEL) WILL FALL TONIGHT
IN THIS AREA WITH LITTLE GOING ON DAYTIME TODAY. THUS FOR ROSEAU-
GRAND FORKS-COOPERSTOWN DOWNGRADED TO ADVISORY.

BRIEF BREAK IN ACTION LOOKS GOOD LATER TONIGHT THROUGH NOON
FRIDAY. ALL MODELS REMAIN IN GOOD AGREEMENT IN TAKING STRONG 500
MB UPR LOW NOW IN NEW MEXICO NORTH-NORTHEAST TOWARD OMAHA THEN UP
THROUGH FAR WESTERN MINNESOTA FRIDAY LATE AFTN-NIGHT. ALL MODELS
IN AGREEMENT IN HAVING A 6 TO 8 INCH SNOW WITH THIS SYSTEM OVER
MOST OF THE FCST AREA (EXCEPT DVL BASIN) COMBINED WITH STRONG
WINDS AS SFC GRADIENT DEVELOPS BTWN STRENGHTENING LOW IN CNTRL MN
AND HIGH OVER ERN MT. ALL LOOKS GOOD FOR A BLIZZARD FOR THE RED
RIVER VALLEY AND ERN ND FROM THIS SYSTEM SO WILL CHANGE WINTER
STORM WATCH TO BLIZZARD WATCH FOR THE RRV AND ERN ND FOR LATE FRI
INTO EARLY SAT. STRONGEST WINDS FOR LINKAGE LOOK TO BE 12Z-18Z
FRI. MAIN SNOW NOT REALLY TIL AFTER 21Z FRI IN THE SOUTH TO 06Z IN
THE NORTH. GOOD LINKAGE FOR 40 KTS TO MIX DOWN SAT AM IN THE VALLEY.

LONG TERM [SUNDAY - MONDAY NIGHT]...

THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM. DESPITE SOME
DIFFERENCES IN TIMING...THE ECMWF/GEM/GFS/DGEX ALL INDICATE THE
POSSIBILITY OF PASSING SHORTWAVES AND THEIR POTENTIAL TO CREATE SOME
LIGHT SNOW ACROSS PARTS OF THE FORECAST AREA. OVERALL...THE PERIOD
LOOKS SOMEWHAT QUIET...WITH COLD TEMPERATURES SUNDAY AND PERHAPS A
LITTLE MODERATION MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     BLIZZARD WARNING UNTIL 3 AM CST FRIDAY FOR NDZ030-038-039-049-
     052-053.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR NDZ006>008-
     014>016-024-026>029-054.

MN...BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
     FOR MNZ001>004-007-029.

     BLIZZARD WARNING UNTIL 3 AM CST FRIDAY FOR MNZ002-003-015>017-
     022>024-027>032-040.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR MNZ001-004-005-
     007-008-013-014.

     WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR MNZ006-009.

&&

TG
Hazardous weather outlook, Dec 30, 6:33 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 AM CST THU DEC 30 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
633 AM CST THU DEC 30 2010

...VARIOUS WINTER WEATHER WATCHES....WARNINGS AND ADVISORIES ARE
IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW OR FREEZING DRIZZLE WILL OCCUR OVER THE
REGION THIS MORNING. LOW PRESSURE WILL DEVELOP OVER SOUTHWEST
MINNESOTA THIS AFTERNOON AND TRACK TO NEAR DULUTH TONIGHT. THIS
SYSTEM WILL SPREAD SNOW FROM SOUTHEAST NORTH DAKOTA INTO NORTHEAST
MINNESOTA THIS AFTERNOON INTO TONIGHT WHERE 5 TO 9 INCHES OF SNOW
WILL FALL. THE NORTHWEST EDGE WILL BE NEAR A COOPERSTOWN TO GRAND
FORKS TO ROSEAU LINE WHERE SNOW WILL BE MUCH LESS.

WINDS WILL BE NORTH AT 20 TO 35 MPH ALONG AND WEST OF THE RED
RIVER VALLEY CAUSING REDUCED VISIBILITIES IN BLOWING SNOW.
WIND CHILLS WILL DROP TO 25 TO 35 BELOW ZERO LATE TODAY AND
TONIGHT OVER EASTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT STORM SYSTEM WILL BRING BLIZZARD CONDITIONS TO EASTERN
NORTH DAKOTA AND THE RED RIVER VALLEY FRIDAY AFTERNOON INTO
SATURDAY MORNING. LOOK FOR AN ADDITIONAL 6 TO 8 INCHES OF SNOW
OVER MUCH OF EASTERN NORTH DAKOTA...WITH THE EXCEPTION OF THE
DEVILS LAKE AREA...AND INTO NORTHWEST AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

PLEASE PHONE IN REPORTS TO THE NATIONAL WEATHER SERVICE GRAND FORKS.

DTR

In the hours before

Local storm report, Dec 30, 6:42 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
642 AM CST THU DEC 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             9 SW LANKIN             48.22N 98.06W
12/30/2010  E4.0 INCH        WALSH              ND   CO-OP OBSERVER

&&

GROCHOCINSKI
Local storm report, Dec 30, 7:15 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
715 AM CST THU DEC 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     SNOW             PEMBINA                 48.97N 97.25W
12/30/2010  E2.5 INCH        PEMBINA            ND   CO-OP OBSERVER

&&

GROCHOCINSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Traill

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard, Cass

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard, Richland

When
December 30, 12:16 PM CST to December 31, 3:49 AM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
December 30, 2:30 PM CST to 9:43 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Blizzard, Eastern Walsh

When
December 30, 2:30 PM CST to 9:43 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Grand Forks

When
December 30, 2:30 PM CST to December 31, 3:49 AM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Blizzard, Steele

When
December 30, 2:30 PM CST to December 31, 3:49 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275690, 275691, 275692, 275693, 275694, 275695, 275685, 275686, 275688, 275689.